MAUDE Adverse Event Report: BD MEDICAL (BD WEST) MEDICAL SURGICAL BD PERCISIONGLIDE¿ NEEDLE; HYPODERMIC SINGLE LUMEN NEEDLE

BD MEDICAL (BD WEST) MEDICAL SURGICAL BD PERCISIONGLIDE¿ NEEDLE; HYPODERMIC SINGLE LUMEN NEEDLE
Catalog Number 305185
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Needle Stick/Puncture (2462)
Date of Event 11/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that during use, a bd percisionglide¿ needle safety device malfunctioned as an employee was re-capping an 18 gauge needle that was connected to an iv bags with potent api compound solution.As the employee was putting the cap on the needle, ¿the needle managed to puncture through the inside of the plastic cap and out of the side of the cap into her left thumb, this was enough to break the skin and cause a small amount of bleeding.The employee¿s co-workers immediately notified eh&s of the employee's injury and was advised to rinse the wound for 15 minutes under water.The employee then came to eh&s for first aid administration which consisted of a bandage and antiseptic wipe.The bleeding stopped after rinsing and the employee's symptoms were checked throughout the day.No additional symptoms were experienced by the employee.The employee was offered to be taken to the medical clinic but she denied the offer since she wasn't experiencing any abnormal effects.
 
Additional Manufacturer Narrative
Investigation results: eighty-nine samples from a different batch were returned to the columbus plant for evaluation.There were no needles through the shields therefore failure mode is not verified.Most probable root cause is user error as the needle should not be re-shielded after use, and if this is not possible, a one handed passive recapping technique should be used.It is stated in two places on the shelf carton ¿do not reshield used needles¿, and ¿do not force the shield onto the needle, as the needle may penetrate the shield causing injury¿.Assembly batch 6363513 had 18 visual inspections performed on 1,050 parts with zero defects noted.No notifications were written for this batch, nor for the associated assembly batch.Qn review: no notifications were written for this batch, nor for the associated assembly batch.Dhr review: assembly batch 6363513 had 18 visual inspections performed on 1,050 parts with zero defects noted.Investigation results: eighty-nine samples from a different batch were returned.There were no needles through the shields.Possible root cause: user error.Needles should not be re-shielded after use, and if this is not possible, a one handed passive recapping technique should be used.If corrective/preventative action not required, provide rationale: this is a user technique issue.No capa will be issued.

Brand Name
BD PERCISIONGLIDE¿ NEEDLE
Common Device Name
HYPODERMIC SINGLE LUMEN NEEDLE
Manufacturer (Section D)
BD MEDICAL (BD WEST) MEDICAL SURGICAL
1852 10th avenue
columbus NE 68601
MDR Report Key7113282
Report Number1911916-2017-00376
Device Sequence Number19128350
Product Code FMI
UDI-Device Identifier30382903051855
UDI-Public30382903051855
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K021475
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Catalogue Number305185
Device Lot Number7023596
Initial Date Received by Manufacturer 11/22/2017
Supplement Date Received by Manufacturer11/22/2017
Initial Report FDA Received Date12/13/2017
Supplement Report FDA Received Date02/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;